Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 14, NWS Pendleton, OR

April 29, 20175 counties in Oregon; Kittitas County, Klickitat County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Apr 29, 2017, 2:17 PM PDT for 5 counties in Oregon; Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Apr 30, 2017, 7:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 2:17 PM PDT (21:17 UTC)
In effect from
Apr 30, 2017, 7:00 AM PDT
Expired
Apr 30, 2017, 9:00 PM PDT
In force
14 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 115 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS76 KPDT 292117
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
217 PM PDT Sat Apr 29 2017

...VERY WINDY IN THE KITTITAS VALLEY SUNDAY...

.A storm system crossing the area will bring strong winds aloft 
and tighten pressure gradients along the east side of the Cascade 
mountains. This will create strong winds in the Kittitas Valley 
for the daytime hours tomorrow. Winds will decrease Sunday 
evening.

WAZ026-300600-
/O.NEW.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
217 PM PDT Sat Apr 29 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM PDT SUNDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 7 AM to 9 PM PDT Sunday.

* WINDS...West to northwest 25 to 40 mph with gusts up to 50 mph.

* TIMING...Winds will increase late tonight as a front moves
  through the area. Pressure gradients will remain tight through
  Sunday afternoon then diminish after sundown.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
865 
WWUS76 KPDT 300333
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
833 PM PDT Sat Apr 29 2017

...VERY WINDY IN THE KITTITAS VALLEY SUNDAY...

.A storm system crossing the area will bring strong winds aloft
and tighten pressure gradients along the east side of the Cascade
mountains. This will create very windy conditions in the Kittitas
Valley for the daytime hours tomorrow. Winds will decrease Sunday
evening.

WAZ026-301800-
/O.CON.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
833 PM PDT Sat Apr 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM PDT SUNDAY...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase late tonight as a front moves 
  through the area. Pressure gradients will remain tight through 
  Sunday afternoon then diminish after sundown.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
430 
WWUS76 KPDT 301005
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
305 AM PDT Sun Apr 30 2017

...VERY WINDY ACROSS PORTION OF THE FORECAST AREA TODAY...

.A storm system crossing the area will bring strong winds aloft
and tightened pressure gradients over the forecast area. This 
will create very windy conditions in the Kittitas Valley, the
Simcoe Highlands, the eastern Columbia River Gorge and the Oregon
portion of the Lower Columbia Basin today into this evening. Winds
will decrease late this evening as the system and tight pressure
gradients moves away to the east.

ORZ041-WAZ024-521-301815-
/O.EXA.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Simcoe Highlands-
including the cities of Arlington, The Dalles, White Salmon, 
Goldendale, and Bickleton
305 AM PDT Sun Apr 30 2017

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM PDT
THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 7 AM this morning to 9 PM PDT
this evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase this morning as a cold front moves
  through the area. Pressure gradients will remain tight through
  this afternoon and this evening and then will diminish late this
  evening. 

* IMPACTS...Strong winds may blow down tree limbs, and powerlines.
  Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ044-301815-
/O.EXA.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/
Lower Columbia Basin of Oregon-
including the cities of Boardman, Hermiston, and Ione
305 AM PDT Sun Apr 30 2017

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM PDT
THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 7 AM this morning to 9 PM PDT
this evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase this morning as a cold front moves
  through the area. Pressure gradients will remain tight through
  this afternoon and this evening and then will diminish late this
  evening. 

* IMPACTS...Strong winds may blow down tree limbs, and powerlines.
  Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ026-301815-
/O.CON.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
305 AM PDT Sun Apr 30 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM
PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase this morning as a cold front moves
  through the area. Pressure gradients will remain tight through
  this afternoon and this evening and then will diminish late this
  evening. 

* IMPACTS...Strong winds may blow down tree limbs, and powerlines.
  Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
680 
WWUS76 KPDT 301632
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
932 AM PDT Sun Apr 30 2017

...VERY WINDY ACROSS PORTIONS OF THE FORECAST AREA TODAY...

.A storm system crossing the area will bring strong winds aloft
and tighten pressure gradients over the forecast area. This will 
create very windy conditions in the Kittitas Valley and the 
Simcoe Highlands today into this evening. Winds will decrease 
late this evening.

ORZ044-301745-
/O.CAN.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/
Lower Columbia Basin of Oregon-
932 AM PDT Sun Apr 30 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Although it will be windy this afternoon and evening...winds are
not expected to meet advisory criteria. Southwest winds increasing
to 20 to 30 mph are expected.

$$

WAZ026-010400-
/O.CON.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
932 AM PDT Sun Apr 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Very windy conditions will continue through 9 PM then
  will gradually decrease overnight.

* IMPACTS...Lightweight and loose objects may suddenly become
  airborne. Travelers along Interstate 82 and Interstate 90 will
  encounter strong wind gusts and possible cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ041-WAZ024-521-010400-
/O.CON.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Simcoe Highlands-
including the cities of Arlington, The Dalles, White Salmon, 
Goldendale, and Bickleton
932 AM PDT Sun Apr 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* TIMING...Winds are increasing and will become very windy this
  afternoon and evening. Winds will diminish overnight.

* IMPACTS...Lightweight and loose objects may suddenly become
  airborne. Travelers along Interstate 84, Highway 14 and Highway
  97 will encounter strong wind gusts and possible cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
456 
WWUS76 KPDT 010348
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
848 PM PDT Sun Apr 30 2017


WAZ026-010500-
/O.EXP.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
848 PM PDT Sun Apr 30 2017

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

The winds across the region had decreased below advisory levels.
Thus the wind advisory will be allowed to expire.

$$

ORZ041-WAZ024-521-010500-
/O.EXP.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Simcoe Highlands-
including the cities of Arlington, The Dalles, White Salmon, 
Goldendale, and Bickleton
848 PM PDT Sun Apr 30 2017

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

The winds across the region had decreased below advisory levels.
Thus the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:02 AM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 29, 10:02 AM PDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1002 AM PDT Sat Apr 29 2017

.UPDATE...An upper ridge remains over the area today with clear
skies and light winds this morning. A system will be riding over
the ridge into the area tonight and high clouds will begin moving
over the Cascades this afternoon. Have made adjustments to
decrease clouds this morning and adjust coverage this afternoon
and tonight. Models suggest slightly warmer temperatures than
current forecast so have warmed temperatures today and tonight a
couple of degrees. As the system moves across the Cascades this
evening, have kept a chance of rain showers along the Washington
and northern Oregon Cascades and a slight chance in the northern
Blue mountains and Union and Wallowa counties. Overnight there
will be a chance of rain in the mountains and a slight chance in
the lower elevations. Snow levels will be at 6000-6500 feet. Winds
will be light and mainly less than 10 mph today but will start
increasing late tonight as the front moves into the area. Will be
assessing winds for tomorrow later on. Currently it looks like a
wind advisory may be needed for the Kittitas Valley starting a
hour or two after sunrise tomorrow and running through a hour or
two after sundown. Other areas look marginal at best. Temperatures
today will be mainly in the mid 50s to mid 60s. Lows will be in
the mid 40s to lower 50s with mid 30s to lower 40s in the
mountains. Perry

&&&&

.PREV DISCUSSION... /issued 427 AM PDT Sat Apr 29 2017/

SHORT TERM...Today through Monday...An upper ridge will build into
the region today and bring warmer temperatures with light winds.
There will be increasing clouds however as the next weather system
begins to make its way into the Pacific Northwest late in the day.
Any precipitation over the CWA will be held back though until
tonight...except perhaps the Central Washington Cascade crest as a
warm front approaches from the west. Then later tonight the cold
front with this system will move in quickly behind the warm front as
the low pressure center tracks across the northern CWA. There will
be a greater chance of showers for all areas of the CWA, but
especially the mountains, tonight into Sunday. By Sunday afternoon
westerly downslope winds off the cascades will create a rain shadow
effect across the lower elevations on Sunday causing precipitation
to end. It will become windy on Sunday behind the cold front...
mainly over the Lower Columbia Basin. Will need to keep a close
watch if any wind advisories are needed for Sunday. At this time
forecast wind speeds do not meet the wind advisory criteria. There
will be a brief break in the weather on Sunday afternoon and night,
but then on Monday another Pacific weather system will move into the
region bringing another slight chance to chance of rain showers and
higher mountain snow showers in a northwest flow aloft. Precip
amounts with this next system look to be very light over the lower
elevations, and perhaps a couple of tenths of an inch in the
mountains. Winds on Monday will be light. 88

LONG TERM...Monday night through Saturday...The period will start
off with a weak disturbance moving quickly over eastern WA and NE OR
Monday night, this will bring a chance of showers to mainly the
eastern mountains. Other locations should stay generally dry Monday
night. By Tuesday an upper level ridge begins to build over the
forecast area...with both the 00z GFS and 00z ECMWF in agreement
that the 572dm 500mb height contour will be bisecting the CWA
Tuesday afternoon. This upper level ridge will transport some mid
and upper level moisture around and into the region...this may keep
skies partly cloudy. Latest guidance is in good agreement that the
upper ridge will continue to build over the area through the day
Wednesday...with the ridge axis pushing onto the west coast. 850mb
temperatures are forecast to rise to near +13C near Pendleton and
with continued rising heights conditions should remain dry on
Wednesday. Again there could be some sct to bkn cumulus clouds
developing through the day...bringing partly cloudy skies. For
Thursday and through the end of the long term period the latest
model guidance begins to diverge rather significantly...which is
leading to a lower confidence forecast. Leaned the official forecast
fairly heavily toward the more consistent/plausible ECMWF and
Canadian model solution(which has ensemble support). Teleconnections
(including a well advertised, anomalously strong, +3.5 ST DEV ridge
near Iceland) favor a more coherent, stronger and slightly faster
trough moving through the area. This is closer to the ECMWF/CMC
solution. Thus the official forecast now calls for a slight chance
to chance of showers developing Thursday afternoon and continuing
Thursday night and into Friday over eastern portions of the CWA.
There should also be enough instability for a slight chance of
thunderstorms for much of the area during this time. Temperatures on
Wednesday and Thursday will be above average...with highs forecast
to be between 75 to 85 in the lower elevations with upper 60s and
lower 70s in the mountains.

Toward next weekend a piece of energy will likely dive south into
California or the SW US as the overall pattern becomes much less
progressive. A large ridge will form over the Plains States into
eastern Canada with a cutoff low likely developing in both the SW
and NE CONUS. This will leave the Pacific NW in between systems with
another ridge building offshore. Temperatures will be cooler...much
closer to average for this time of year. 77

AVIATION...18Z TAFS...VFR conditions are expected over the next 24
hours at all terminals. A flattening upper level ridge over the Pac
NW will allow mid and upper level clouds to stream into the region
this afternoon and evening as a frontal system approaches from the
west. The system will produce a few light rain showers during the
overnight...the most likely terminals to see rain showers are KPDT
and KALW with the rest seeing either VIRGA or a stray sprinkle.
Winds remain AOB 10KTs through the night increasing to breezy by
early tomorrow morning. 74

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  48  63  40 /   0  30  30   0
ALW  66  51  66  44 /   0  40  40  10
PSC  67  51  68  41 /   0  20  10   0
YKM  67  45  64  39 /   0  20  10   0
HRI  65  49  66  41 /   0  20  10   0
ELN  62  43  57  39 /   0  30  10  10
RDM  64  41  59  30 /   0  20  20   0
LGD  62  46  58  38 /   0  30  40  10
GCD  62  42  61  35 /   0  20  30  10
DLS  65  49  61  42 /   0  30  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

83/77/74

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.